Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2010 (2010), Article ID 537818, 3 pages
Case Report

Rhabdomyolysis-Induced Acute Renal Failure Following Fenofibrate Therapy: A Case Report and Literature Review

1Department of Nephrology, Diyarbakir Education and Research Hospital, 21400 Diyarbakir, Turkey
2Department of Surgery, Diyarbakir Education and Research Hospital, 21400 Diyarbakir, Turkey
3Department of Endocrinology and Metabolism, Faculty of Medicine, Dicle Universiy, 21280 Diyarbakir, Turkey

Received 11 May 2010; Accepted 25 June 2010

Academic Editor: M. E. Safar

Copyright © 2010 Ramazan Danis et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Fenofibrate, a fibric acid derivative, is used to treat diabetic dyslipidemia, hypertriglyceridemia, and combined hyperlipidemia, administered alone or in combination with statins. Rhabdomyolysis is defined as a pathological condition involving skeletal muscle cell damage leading to the release of toxic intracellular material into circulation. Its major causes include muscle compression or overexertion; trauma; ischemia; toxins; cocaine, alcohol, and drug use; metabolic disorders; infections. However, rhabdomyolysis associated with fenofibrate is extremely rare. Herein we report a 45-year-old female patient who was referred to our department because of generalized muscle pain, fatigue, weakness, and oliguria over the preceding 3 weeks. On the basis of the pathogenesis and clinical and laboratory examinations, a diagnosis of acute renal failure secondary to fenofibrate-induced rhabdomyolysis was made. Weekly followups for patients who are administered fenofibrate are the most important way to prevent possible complications.